Indiana, 2011

Tornadoes and Hail in Indiana, May 23, 2011

May 23, 2011 · NWS ILN · 12 events in 6 counties and zones

A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 4:50 PM EST, 40 minutes earlier.

Area forecast discussion, May 23, 4:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT MON MAY 23 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM
AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA
TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF
THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS
OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN
PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING
THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN
WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND
DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE
AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER
ACROSS THE AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A
SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE
INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY.
PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST
HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP
PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES
WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE
SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS
THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID
50S TO THE MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY
SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE
WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO
FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID
MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION.
AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON
FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN
PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING
THE GREAT LAKES ON SATURDAY.

ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER
CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE
FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES
MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT
TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS
OPPOSED TO THE PREVIOUS COOL SOLUTION.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE
THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES
AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO
EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING.
WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE
AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS
NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A
LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS
EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO
TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA
THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE
AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE
LATER PART OF THE TAF PERIOD.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 23, 4:48 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
548 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Ripley

When
May 23, 5:30 PM EST to 5:34 PM EST
Where
Ripley County, Holton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -85.380

Thunderstorm Wind, Ripley

When
May 23, 5:34 PM EST to 5:38 PM EST
Where
Ripley County, Napoleon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.200, -85.330

A barn was destroyed and numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fayette

When
May 23, 5:40 PM EST to 5:44 PM EST
Where
Fayette County, Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
39.650, -85.130

Trailers were overturned due to damaging thunderstorm winds.

Tornado, Ripley

When
May 23, 5:43 PM EST to 5:45 PM EST
Where
Ripley County, 1.97 mi S of Sunman to 1.45 mi SE of Sunman
Rating
EF0
Path length
1.48 mi
Path width
50 yd
Continued into
Dearborn, In (ILN)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.202, -85.107

The tornado initially touched down in Ripley County at 1743 near County Road 900. Numerous large trees were down in different directions and at least one power pole was snapped in this location. The tornado then continued to the northeast and passed into Dearborn County at 1745 just northwest of Tangman Road. Along Tangman Road, large trees were down in different directions, a metal roof was torn off of a large pole barn, and a barn was destroyed due to the tornado. A short distance to the northeast, trees were snapped near Hill Road. The tornado lifted in Dearborn County at 1747. Damage estimates for Ripley County were five thousand dollars. Damage estimates for Dearborn County were forty thousand dollars. Maximum estimated wind speed based on damage was around eighty miles per hour. The tornado was on the ground for 1.48 miles in Ripley County and 1.60 miles in Dearborn County. The entire path length of the tornado was 3.08 miles.

Tornado, Dearborn

When
May 23, 5:45 PM EST to 5:47 PM EST
Where
Dearborn County, 1.86 mi WSW of Weisburg to 0.47 mi NW of Weisburg
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
39.213, -85.084

The tornado initially touched down in Ripley County at 1743 near County Road 900. Numerous large trees were down in different directions and at least one power pole was snapped in this location. The tornado then continued to the northeast and passed into Dearborn County at 1745 just northwest of Tangman Road. Along Tangman Road, large trees were down in different directions, a metal roof was torn off of a large pole barn, and a barn was destroyed due to the tornado. A short distance to the northeast, trees were snapped near Hill Road. The tornado lifted in Dearborn County at 1747. Damage estimates for Ripley County were five thousand dollars. Damage estimates for Dearborn County were forty thousand dollars. Maximum estimated wind speed based on damage was around eighty miles per hour. The tornado was on the ground for 1.48 miles in Ripley County and 1.60 miles in Dearborn County. The entire path length of the tornado was 3.08 miles.

Thunderstorm Wind, Switzerland

When
May 23, 5:45 PM EST to 5:49 PM EST
Where
Switzerland County, Vevay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.750, -85.070

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Wayne

When
May 23, 5:48 PM EST to 5:52 PM EST
Where
Wayne County, Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.920, -85.170

A tree was reported down on a road due to damaging thunderstorm winds.

Thunderstorm Wind, Dearborn

When
May 23, 5:51 PM EST to 5:55 PM EST
Where
Dearborn County, Guilford
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.170, -84.920

Trees were reported down along a road due to damaging thunderstorm winds.

Thunderstorm Wind, Wayne

When
May 23, 5:52 PM EST to 5:56 PM EST
Where
Wayne County, 2 mi NW of Centerville to 1 mi ENE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.840, -85.027

Two trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Dearborn

When
May 23, 5:55 PM EST to 5:59 PM EST
Where
Dearborn County, Moores Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.120, -85.080

Trees and large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Union

When
May 23, 5:57 PM EST to 6:01 PM EST
Where
Union County, 4 mi W of Liberty to 1.4 mi N of College Corner
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
39.630, -85.005

Large trees were reported down with one of them down on a house due to damaging thunderstorm winds. Sheds were tipped over, a roof was peeled from a garage, a barn roof was peeled off with debris strewn for at least a half of a mile, a large grain silo was dented in, and a heavy wagon was rolled in excess of one hundred feet due to the winds.

Thunderstorm Wind, Wayne

When
May 23, 5:59 PM EST to 6:03 PM EST
Where
Wayne County, Fountain City to 3 mi SSW of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.950, -84.920

Trees were reported down due to damaging thunderstorm winds. Siding, window, and garage damage occurred to a house as well due to the winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310679, 310677, 310738, 299350, 299352, 310729, 310730, 310681, 310682, 310680, 310739, 310685.